Georgia, 2016Damaging Wind in Georgia, September 19, 2016
September 19, 2016 · NWS FFC · 1 event in 1 county or zone
A very moist and moderately unstable air mass combined with strong daytime heating, a weak upper-level trough and a stalled front to produce an isolated severe thunderstorm in north Georgia during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very moist and moderately unstable air mass combined with strong daytime heating, a weak upper-level trough and a stalled front to produce an isolated severe thunderstorm in north Georgia during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 19, 2:31 PM EST, 3 hours 49 minutes earlier.
Area forecast discussion, Sep 19, 2:31 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
331 PM EDT MON SEP 19 2016
.SHORT TERM /Tonight through Tuesday Night/...
The latest regional surface analysis shows low pressure continues
off the Carolinas coast...spreading moisture back to the west into
the western Carolinas and eastern GA. RAP upper air analysis shows
upper low just to the west of the surface feature but continues to
sink further south and east with time.
With this setup...most of the activity has remained to the east
and south of the local area and best chances for the remainder of
the afternoon and into the evening looks to be over
telfair...Wheeler...Montgomery and Toombs. There has been a
surprising amount of low topped shra activity over portions of AL
and have included 20 pops for all locations because of this.
Upper low continues to shift southeast through Tue but moisture
actually increases over the eastern sections of the area as
circulation around both this and surface feature brings enhanced
moisture back toward the local area. Forcing and instability look
limited with this and low end chance pops look to suffice through
the remainder of the short term period.
Deese
.LONG TERM /Wednesday through Monday/...
No major changes made to the extended forecast. Long range models
show fairly good agreement through the long term... with each
model beginning the period with a cut off upper low spinning over
southeast Georgia and South Carolina where it meanders through
Thursday or Friday before gradually shearing eastward over the
weekend. This feature will likely keep some form of a weak surface
low or trough along the coasts of Georgia and Carolinas through
the work week. The resulting easterly wind flow will try to spread
Atlantic moisture back over at least the eastern portions of the
forecast area... and this will warrant holding onto a slight to
low chance of showers and thunderstorms over at least the eastern
zones through much of the period. The good news is instabilities
seem to remain in check as expected cool east winds coupled with
increasing clouds hold afternoon cape values in the 800-1200 J/KG
range Wednesday through Friday. Cape values increase a bit over
the weekend as the upper low shears out... which likely increases
afternoon sunshine and daytime temperatures. However... high
pressure building in from the west along with a fairly dry
northerly wind flow will continue to help hold rain chances down
in the 20-30 percent range at best over the weekend. Otherwise...
expecting highs to hold mainly in the 80s through the work week...
with some lower 90s likely by the weekend with increasing
sunshine. Lows should run mostly in the 60s.
01
&&
AVIATION...
18Z UPDATE...
IFR to MVFR conditions that were in place early this morning have
transitioned mostly to FEW to SCT VFR for most locales. Still some
BKN conditions hanging on in the far east and south but even these
should abate with time late this afternoon. VFR conditions to
continue for the remainder of the TAF cycle with just a wind shift
to be concerned with at 06Z tonight which should send direction to
NE.
//ATL CONFIDENCE...18Z UPDATE...
High on all elements.
Deese
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 68 88 69 84 / 20 20 20 30
Atlanta 69 88 71 85 / 20 10 10 20
Blairsville 60 85 62 83 / 20 10 10 10
Cartersville 65 89 66 87 / 20 10 10 10
Columbus 71 92 71 89 / 20 10 10 20
Gainesville 68 87 69 84 / 20 20 20 20
Macon 69 90 69 87 / 20 10 10 30
Rome 65 89 66 88 / 20 5 5 10
Peachtree City 67 89 67 86 / 20 10 10 20
Vidalia 72 88 71 86 / 30 20 20 40
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Deese
LONG TERM....01
AVIATION...Deese
Hazardous weather outlook, Sep 19, 5:01 PM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT MON SEP 19 2016
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-202215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
601 PM EDT MON SEP 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND AHEAD OF A
COLD FRONT.
WEATHER HAZARDS EXPECTED...
BRIEF GUSTY WINDS... FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN
ARE THE MAIN STORM THREATS.
DISCUSSION...
A COLD FRONT WILL PUSH ACROSS THE AREA THIS EVENING AND SHOULD
PROVIDE THE FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS...WITH
THE BEST CHANCES MAINLY SOUTH OF THE I-85 CORRIDOR DURING THE
EARLY EVENING HOURS. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING HOURS AND MAINLY OVER THE EASTERN PORTIONS
OF THE STATE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Sep 19, 6:02 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
702 PM EDT MON SEP 19 2016
GAZ027-192330-
MADISON GA-
702 PM EDT MON SEP 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON COUNTY UNTIL 730
PM EDT...
AT 701 PM EDT...A STRONG THUNDERSTORM WAS OVER DANIELSVILLE...MOVING
SOUTH AT 10 MPH.
HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAIN.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. LIGHTNING IS ONE OF NATURE'S
LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. ELECTRICAL
APPLIANCES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
LOSS OF CONTROL DUE TO HYDROPLANING. ALSO...THE HEAVY
RAIN MAY CAUSE TEMPORARY STREET FLOODING OR ROAD PONDING
IN SLOW DRAINAGE AREAS. WHEN WATER COVERS THE
ROAD...REMEMBER TO TURN AROUND DON'T DROWN.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
DANIELSVILLE...COLBERT...ILA...HULL...NEESE...DIAMOND HILL AND
POCATALIGO.
LAT...LON 3417 8316 3402 8318 3400 8322 3401 8323
3400 8326 3401 8327 3400 8328 3403 8332
3405 8339 3408 8338 3412 8336 3416 8336
3423 8328
TIME...MOT...LOC 2301Z 016DEG 11KT 3414 8322Thunderstorm Wind, Madison
- When
- September 19, 6:20 PM EST to 6:35 PM EST
- Where
- Madison County, 1.14 mi SSE of Velpoe to 1.27 mi SE of Danielsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 34.154, -83.226
The Madison County 911 center reported several trees blown down across the Danielsville area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 19, 2016$145,000 · 61 kt wind · 5 events
- Heavy Rain in Virginia, September 19 to 22, 201645 events
- Flooding and Heavy Rain in New Jersey, September 19 to 20, 201638 events
- Heavy Rain in Delaware, September 19 to 20, 201632 events
- Damaging Winds in Florida, September 19, 2016$35,000 · 56 kt wind · 2 events
- Hail in Wisconsin, September 19, 20162.2 in hail · 20 events
- Dense Fog in Illinois, September 19, 201619 events
- Flood and Heavy Rain in Pennsylvania, September 19 to 20, 201615 events
- Heavy Rain in North Carolina, September 19 to 22, 20169 events
- Lightning Strike in Florida, September 19, 20161 injured · 1 event
- Heavy Rain in Maryland, September 19, 20168 events
- Damaging Winds in South Carolina, September 19, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655629.